I am new here - Mucous Membrane Pemphigoid and Mycophenelate

I was diagnosed with AF in 2000 and eventually had a successful cardiac ablation in 2011. At a similar time I was diagnosed with Mucous Membrane Pemphigoid (MMP) which is basically an incurable autoimmune blistering disease. I have just been put on Mycophenelate (I have been resisting this and/steroids) for ages but the blisters were going down my throat. I have been AF free since the ablation but now it has suddenly started again. It might be the heat (but I am used to heat) so am putting it down to the Mycophenelate. Has anyone come across this before?

7 Replies

oldestnewest
  • Sorry but I have no experience here and suggest that you discuss this with your pharmacist or GP.

  • Hi Carole, I also have an auto immune condition (vasculitis) and have been taking Mycophenolate for about 7 years. I don't have AF but do get SVTs, however this seems to relate to the heart attack I had at the time the vasculitis was active.

    There are a few common side effects with Mycophenolate but personally I've not experienced anything particularly troubling. Arthritis Research have a drugs page here that has some more info :

    arthritisresearchuk.org/art...

    But as Bob says, I'd have a word with your cardiologist and/or whoever prescribed the Mycophenolate to see what they think.

  • Thanks Richard, I talked to the consultant yesterday who prescribed Mycophenelate and he has told me to come off it as my heart rate was extremely high. He actually contacted a & e and was told to send me straight there where I spent until 02.00 this morning getting the rate down. Allowed home and I have gone into AF again. I am waiting a couple of days off Mycophenelate to see if the AF calms down. These diseases sometimes drive you crazy!!

  • Sorry to hear that Carole. Hope you drop back into NSR quickly.

    I know nothing about MMP but I do know there are a number of alternative immunosuppressive drugs available. If it does turn out that Mycophenolate is the problem then it might be worth asking your consultant whether one of the others like Methotrexate or Azathioprine would be appropriate to treat it.

    All the best,

    Richard.

  • Thanks Richard, am giving the weekend to see if things settle down and go back into NST it is certainly interesting to know there are other alternative drugs out there. Are they steroids as I am trying to avoid them. How are you doing, all ok I hope.

  • I'm doing OK thanks. The vasculitis is in a good remission and my heart seems to be behaving itself most of the time :)

    The other immunosuppressants I mentioned are not steroids. They're what's known as disease modifying anti-rheumatic drugs (!) or DMARDs. They can also be referred to as steroid sparing drugs because they can be used to take over from steroids once the immediate effect of the disease has been brought under control.

    They tend to work a bit more slowly than steroids though and of course come with their own potential side effects. But by and large these side effects are much less problematic than those of steroids. I found that the Mycophenolate took a few months to really kick in but when it did I was able to slowly taper and eventually (after a couple of years) come off the steroids altogether.

    There's more info here on the ARUK website about DMARDs if you want to find out more.

    arthritisresearchuk.org/art...

  • Thanks Richard for all the useful information. What a mouthful of wonderful names these drugs have. You are certainly very knowledgeable about it all.

    I am glad you are doing so well after all your problems.

You may also like...